just saying hi

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Desviante
New Member


Date Joined Mar 2008
Total Posts : 7
   Posted 3/14/2008 11:50 AM (GMT -6)   
Just joined the forum and sending out a cyberwave.  I've struggled with migraines for about 12 years.  I had a bad bout with them about two years ago and my dr put me on verapimil, cheap and worked well for about a year and a half.  I went from having a headache for 26-27 days a month to maybe 5 days a month, and for those I had vicodin.  Then I developed a bad sensitivity to the vicodin, also to percoset. sad    Then the verapimil stopped working and for the last three months I've struggled a lot.  I've been back to my doctor and she's been bouncing me from med to med.  Had a clear CT, nothing there.  Tried a beta blocker--that bottomed out my bp and did nothing for the headaches.  Seriously, I could be entertained by staring at a blank wall.  Then tried nortriptyline and that turned me into a zombie which did nothing for my teaching job.  She gave me a scrip for topomax and I've been researching it for about two weeks, very hesitant to shell out the $50 and risk the side effects.  I'm a Spanish teacher and I need my language ability.  I finally filled it last night and took the first 100mg last night.  I'll admit it's been weird.  As far as my head, I feel okay today, but a little woozy.  I actually woke my husband up last night quoting verses from the Bible. LOL.  Been dizzy today; he drove me to school.  And I have some tingling in my hands.  I'm committed to see it through the month, at least, if I can stand it.
 
I'm also trying foods.  I tried a week w/o chocolate, no result.  Next week w/o cheese, no result.  I'm going to try a rotation diet, but I'm taking a trip out of the country soon and don't want to be messing with it then, so I plan to start after that, approximately the second week of April.
 
So anyway, that's my story and I wanted to find a place where I could bounce ideas and post results and find out what other people were trying.
Recent meds: zomig, relpax, verapimil, nortriptyline, toradol, and some beta blocker I can't remember.
Currently: Topomax 100mg at night, imitrex 100mg as needed, and I'm trying to pin down the underlying cause of this nasty business so I can be a normal person.


Kala UK
Regular Member


Date Joined Oct 2006
Total Posts : 54
   Posted 3/14/2008 3:19 PM (GMT -6)   
 
Hi Desviante,
 
I am sorry to hear that you have been having a rough time of late. I have also tried Topamax for my migraines but due to the side-effects i experienced after three months I had to stop taking it.
 
I must admit I am rather concerned that you have started with such a high dose. I remember that I was told to increase the dose slowly starting with 25mg at night for two weeks, then 50mg at night for two weeks, then 50mg at night and 25mg in the morning for two weeks, and then 50mg at night and in the morning from then on. This allows the body to be aclimatised to the drug and helps to reduce the severity of the side-effects.
 
I hope you find this information helpful.
 
I have several friends that have found this drug very helpful and I hope you do to.
 
Take care,
 
Kala UK

Desviante
New Member


Date Joined Mar 2008
Total Posts : 7
   Posted 3/14/2008 3:59 PM (GMT -6)   
Thanks Kala--after what I have read today on here about Topomax, I'm thinking I'll split the pills and take a lower dose starting tonight. That should also help with the cost since a month's supply will last two months.

How long is long enough to expect a result?
Recent meds: zomig, relpax, verapimil, nortriptyline, toradol, and some beta blocker I can't remember.
Currently: Topomax 100mg at night, imitrex 100mg as needed, and I'm trying to pin down the underlying cause of this nasty business so I can be a normal person.


Kala UK
Regular Member


Date Joined Oct 2006
Total Posts : 54
   Posted 3/14/2008 4:07 PM (GMT -6)   
Hi again,

As with most preventatives for migraine it is best to give it at least three months before expecting to see results.

How ever when I was taking Topamax i was writing my dissertation for my degree (certainly not a good time to be trying a new drug!!!) but i felt that it was keeping my migraine at bay, in the sense by the end of each fortnight I knew that if I didn't increase the dose then I would be struck down by one of my hemiplegic migraines.

I wish you the best.

Kala UK

Desviante
New Member


Date Joined Mar 2008
Total Posts : 7
   Posted 3/14/2008 4:12 PM (GMT -6)   
K. Thanks for the advice & I'll keep you posted. I'm going to stop by a pharmacy for a pill splitter on my way home.
Recent meds: zomig, relpax, verapimil, nortriptyline, and propanalol.
Currently: Topomax 100mg at night, imitrex 100mg as needed, and I'm trying to pin down the underlying cause of this nasty business so I can be a normal person.


~Liz
Regular Member


Date Joined Oct 2007
Total Posts : 120
   Posted 3/14/2008 9:00 PM (GMT -6)   

Hello Desviante,

Welcome to HealingWell, I hope you'll be able to get some help here, even if it's just by talking.  I'm glad to hear that you're trying to eliminate some known migraine trigger foods.  I would probably suggest to you that you try waiting longer than a week as it can take the body a while to get used to change.  Also, you may want to eliminate more than just one thing, such as chocolate, at a time.  Instead, try eliminating everything with caffiene in it.  And instead of just eliminating cheese, try eliminating all aged foods and drinks.  That way you'll be eliminating a group of triggers, not just individual things in a group.

I hope the Topomax helps you and that the side effects get better.  It is so hard finding something that helps your migraines and having to give it up because the side effects are too bad.
 
Best wishes,
~Liz
Dx: Chronic Daily Migraines & Chronic Depression
 
PRN meds: Tylonal #3 and Tramadol


Desviante
New Member


Date Joined Mar 2008
Total Posts : 7
   Posted 3/17/2008 7:51 AM (GMT -6)   
Thanks Liz.

I'm hoping the Topamax is a miracle drug for me, but obviously I'd much rather find out what's causing this mess. I despise maintenance medication and I feel like it's a personal failing for me every time I have to pop a pill. I'd much rather go about it a much more healthy way--but I haven't been able to function through the pain, so what can you do?

Things have been much better the past few days since I cut the pills in half. I've had tingling in my hands when I do anything involving rubbing, such as washing them, and coke tastes awful. I've also lost 4 lbs since Friday, which isn't terribly healthy considering I haven't exercised or altered my diet. But I can deal with those. And curiously, I have difficulty concentrating with my eyes closed.

I am going to do a complete rotation diet when I return from my out-of-country trip. The caffeine will be extremely difficult for me though, lol. That alone will trigger headaches. I'm so used to coffee every morning, I'll go through withdrawal!
Recent meds: zomig, relpax, verapimil, nortriptyline, and propanalol.
Currently: Topomax 100mg at night, imitrex 100mg as needed, and I'm trying to pin down the underlying cause of this nasty business so I can be a normal person.


~Liz
Regular Member


Date Joined Oct 2007
Total Posts : 120
   Posted 3/17/2008 10:18 PM (GMT -6)   
Hi Desviante,
 
I hope you find out what's causing your migraines, I know how difficult it is to be stuck with a problem and having no idea what's causing it.  My parents always get upset with me when I stop taking meds after giving them 3 months to work, they can't understand that I don't want to be stuck on medications my whole life...especially when they don't help.  They also get upset when the only thing I stick with is the narcotics, but they are the only thing that helps and like you said, you can't function through the pain so what can you do?
 
I'm glad to hear that your side effects have gotten better since you started taking a smaller dose.  I can understand why you don't like the weight loss issue, but boy do I wish the Topomax had made me lose weight when I was on it lol.
 
I hope you have fun on your trip.  I've never been out of the country, that has to be exciting!  Caffiene is something you might want to ween yourself off from before stopping it.  Caffiene withdrawls are horrible.  I was hospitalized for my migraines once and they took me off all of my caffiene and sugar on my first day; I thought I was going to die!
 
Good luck with everything,
~Liz
Dx: Chronic Daily Migraines & Chronic Depression
 
PRN meds: Tylonal #3 and Tramadol


ryand
Veteran Member


Date Joined Dec 2007
Total Posts : 639
   Posted 3/20/2008 2:06 AM (GMT -6)   
Hi Desiante. Just thought I'd pipe in to say that I've recently discovered that many drug companies offer coupons or "free trials" of their meds to help mitigate high co-pays. You might check out the company website (just search on the web and it should pop up) and see if they have any coupons or anything like that. One of the meds I'm on has a coupon that I just print out each month when I fill the script and it drops my co-pay from $50 to $15!
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 16, 2017 10:01 PM (GMT -6)
There are a total of 2,883,026 posts in 316,348 threads.
View Active Threads


Who's Online
This forum has 157464 registered members. Please welcome our newest member, asfdsd10.
356 Guest(s), 9 Registered Member(s) are currently online.  Details
JimBear, Erichardson234, aphysicalwreck, Im_Patient, The Dude Abides, garyi, Plucky, joee, worryboi


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer